Show simple item record

dc.contributor.authorGummalla, Sangeetha
dc.contributor.authorManjunath, Madhura
dc.contributor.authorPhillips, Brian
dc.date2022-08-11T08:09:57.000
dc.date.accessioned2022-08-23T16:50:09Z
dc.date.available2022-08-23T16:50:09Z
dc.date.issued2020-10-22
dc.date.submitted2020-11-30
dc.identifier.citation<p>Gummalla S, Manjunath M, Phillips B. Myxedema Coma: A Life-Threatening Condition in Patients Using Pembrolizumab. Case Rep Endocrinol. 2020 Oct 22;2020:8855943. doi: 10.1155/2020/8855943. PMID: 33145114; PMCID: PMC7599411. <a href="https://doi.org/10.1155/2020/8855943">Link to article on publisher's site</a></p>
dc.identifier.issn2090-651X (Linking)
dc.identifier.doi10.1155/2020/8855943
dc.identifier.pmid33145114
dc.identifier.urihttp://hdl.handle.net/20.500.14038/41605
dc.description.abstractThe advent of immune checkpoint inhibitors has significantly improved the prognosis of patients with advanced malignancies. As we begin to understand these medications, multiple immune-related adverse effects (irAEs) have been found with these drugs, including endocrinopathies. Understanding the treatment-related adverse events of these medications is critical for clinical practice. Thyroid-related adverse effects usually occur within the first three months of treatment and rarely after eight months. It can manifest as an early onset of thyrotoxicosis, which is largely asymptomatic, followed by a rapid transition to hypothyroidism, requiring long-term levothyroxine substitution. We present a case in which our patient was found unresponsive, hypothermic, and with respiratory failure almost after completing a year of treatment with pembrolizumab. He had an initial mild elevation in thyroid-stimulating hormone (TSH) of 6.52, although with normal free thyroxine (T4) of 1.06, in his first three months of starting treatment which then rapidly progressed to a true myxedema coma. The infrequency with which this occurs makes it a diagnostic challenge.
dc.language.isoen_US
dc.relation<p><a href="http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?db=pubmed&cmd=Retrieve&list_uids=33145114&dopt=Abstract">Link to Article in PubMed</a></p>
dc.rightsCopyright © 2020 Sangeetha Gummalla et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
dc.rights.urihttp://creativecommons.org/licenses/by/4.0/
dc.subjectimmune checkpoint inhibitors
dc.subjectmyxedema coma
dc.subjectpembrolizumab
dc.subjectendocrinopathies
dc.subjectthyroid-related adverse effects
dc.subjectEndocrine System Diseases
dc.subjectEndocrinology, Diabetes, and Metabolism
dc.subjectHormones, Hormone Substitutes, and Hormone Antagonists
dc.subjectImmune System Diseases
dc.subjectTherapeutics
dc.titleMyxedema Coma: A Life-Threatening Condition in Patients Using Pembrolizumab
dc.typeJournal Article
dc.source.journaltitleCase reports in endocrinology
dc.source.volume2020
dc.identifier.legacyfulltexthttps://escholarship.umassmed.edu/cgi/viewcontent.cgi?article=5423&amp;context=oapubs&amp;unstamped=1
dc.identifier.legacycoverpagehttps://escholarship.umassmed.edu/oapubs/4394
dc.identifier.contextkey20344425
refterms.dateFOA2022-08-23T16:50:09Z
html.description.abstract<p>The advent of immune checkpoint inhibitors has significantly improved the prognosis of patients with advanced malignancies. As we begin to understand these medications, multiple immune-related adverse effects (irAEs) have been found with these drugs, including endocrinopathies. Understanding the treatment-related adverse events of these medications is critical for clinical practice. Thyroid-related adverse effects usually occur within the first three months of treatment and rarely after eight months. It can manifest as an early onset of thyrotoxicosis, which is largely asymptomatic, followed by a rapid transition to hypothyroidism, requiring long-term levothyroxine substitution. We present a case in which our patient was found unresponsive, hypothermic, and with respiratory failure almost after completing a year of treatment with pembrolizumab. He had an initial mild elevation in thyroid-stimulating hormone (TSH) of 6.52, although with normal free thyroxine (T4) of 1.06, in his first three months of starting treatment which then rapidly progressed to a true myxedema coma. The infrequency with which this occurs makes it a diagnostic challenge.</p>
dc.identifier.submissionpathoapubs/4394
dc.contributor.departmentDepartment of Medicine
dc.source.pages8855943


Files in this item

Thumbnail
Name:
8855943.pdf
Size:
1.029Mb
Format:
PDF

This item appears in the following Collection(s)

Show simple item record

Copyright © 2020 Sangeetha Gummalla et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Except where otherwise noted, this item's license is described as Copyright © 2020 Sangeetha Gummalla et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.